Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 95, NWS Midland/Odessa, TX

September 27, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 27, 2008, 6:18 PM CDT for Presidio County, Texas. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2008, 6:18 PM CDT (23:18 UTC)
Expired
Sep 28, 2008, 12:15 PM CDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Unknown

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.3 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 272318
FFWMAF
TXC377-280515-
/O.NEW.KMAF.FF.W.0095.080927T2318Z-080928T0515Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT SAT SEP 27 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 1215 AM CDT

* AT 614 PM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS LEON DAM     
  INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT IN ELEVATED     
  RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE RIO GRANDE AT    
  PRESIDIO. THIS RELEASE HAS DECREASED...THOUGH ELEVATED RIVER       
  LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE FOR THE IMMEDIATE    
  FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF   
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER.  IF YOU ARE IN    
  THE LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO    
  HIGHER GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED 
  BY YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS  
  FLOODED ROADWAYS.


LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
2 follow-up statements
000 
WGUS54 KMAF 280514
FFWMAF
TXC377-281115-
/O.EXT.KMAF.FF.W.0095.000000T0000Z-080928T1115Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1214 AM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 615 AM CDT

* AT 1208 AM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS LEON 
  RESERVOIR INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT IN
  ELEVATED RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE RIO 
  GRANDE AT PRESIDIO. ALTHOUGH THE RELEASE RATE HAS DECREASED...
  ELEVATED RIVER LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE 
  FOR THE IMMEDIATE FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
000 
WGUS54 KMAF 281112
FFWMAF
TXC377-281715-
/O.EXT.KMAF.FF.W.0095.000000T0000Z-080928T1715Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 AM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 1215 PM CDT

* AT 610 AM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS LEON 
  RESERVOIR INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT IN
  ELEVATED RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE RIO 
  GRANDE AT PRESIDIO. ALTHOUGH THE RELEASE RATE HAS DECREASED...
  ELEVATED RIVER LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE 
  FOR THE IMMEDIATE FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:36 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 2:36 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SAT SEP 27 2008

.DISCUSSION...
GENERALLY PLEASANT WEATHER CONDITIONS EXPECTED THROUGH THIS
UPCOMING WEEK. AN UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE
FOUR CORNERS REGION KEEPING WEST TEXAS IN LIGHT NORTHEASTERLY
FLOW. THIS WILL PREVENT ANY SIGNIFICANT WEATHER CHANGES THROUGH
EARLY NEXT WEEK WITH THE SLIGHT EXCEPTION OF A SLIGHT WARMING
TREND AHEAD OF THE NEXT COLD FRONT.

THINGS BEGIN TO CHANGE BY TUESDAY WHEN THE UPPER RIDGE TO THE WEST
AMPLIFIES ALLOWING A WEAK COLD FRONT TO MOVE THROUGH THE AREA. AT
THIS TIME I AM NOT CERTAIN HOW MUCH COOLING WILL BE ASSOCIATED
WITH THE FRONT. THE 06Z GFS BUILT THE UPPER HIGH INTO WEST TEXAS
AS THE FRONT MOVED THROUGH ACTUALLY INCREASING HEIGHTS AND CAUSING
WARMER TEMPS BEHIND THE FRONT. THE 12Z GFS HAS CHANGED THAT UP BY
KEEPING THE UPPER HIGH OFF TO THE WEST ALLOWING FOR A STRONG SURGE
OF COOLER AIR AND KEEPING IT IN LONGER. THEN THE 00Z ECMWF BRINGS
A BRIEF SHOT OF COOL AIR IN BEHIND THE FRONT...THEN QUICKLY WARMS
TEMPS BACK UP AS THE MID LEVEL HIGH MOVES INTO SOUTHEASTERN NEW
MEXICO BRINGING WESTERLY FLOW. GIVEN THE AMPLIFIED FLOW AND TIME
OF YEAR...I AM PUTTING MORE WEIGHT INTO A STRONGER FRONT WITH
LASTING EFFECTS...I.E. THE 12Z GFS.

BOTH MODELS SHOW THE RIDGE BREAKING DOWN BY THE END OF NEXT WEEK
AS A STRONG TROUGH MOVES INTO THE PAC NW. THIS COULD ALLOW FOR
ANOTHER WEAK FRONT TO MOVE THROUGH LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  85  57  83  /   0   0   0   0
CARLSBAD NM                55  83  54  84  /   0  10   0   0
DRYDEN TX                  62  87  61  87  /   0  10   0   0
FORT STOCKTON TX           58  86  58  85  /   0  10   0   0
GUADALUPE PASS TX          58  78  58  78  /  10  10  10   0
HOBBS NM                   54  85  55  84  /   0   0   0   0
MARFA TX                   48  78  45  77  /  10  10  10   0
MIDLAND INTL AIRPORT TX    58  84  55  85  /   0   0   0   0
ODESSA TX                  57  86  57  86  /   0   0   0   0
WINK TX                    58  87  58  88  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

10
Hazardous weather outlook, Sep 27, 12:36 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1236 PM CDT SAT SEP 27 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1236 PM CDT SAT SEP 27 2008 /1136 AM MDT SAT SEP 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE AT AND
DOWNSTREAM OF PRESIDIO. WATER RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO HAVE CAUSED RIVER LEVELS TO RISE TO MODERATE AND MAJOR FLOOD
STAGES. HIGHWAY 170 REMAINS CLOSED...AS DO THE INTERNATIONAL
BRIDGE AT PRESIDIO AND OTHER SMALLER ROADS. MOTORISTS IN THE AREA
SHOULD USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH
WATER COVERED ROADWAYS AND CONTINUE TO FOLLOW INSTRUCTIONS
PROVIDED BY LOCAL EMERGENCY OFFICIALS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE. THE RELEASE
RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST SEVERAL
DAYS...BUT RIVER AND LOWLAND FLOODING ARE EXPECTED TO CONTINUE
INDEFINITELY. CONTINUE TO MONITOR RIVER AND WEATHER CONDITIONS FOR
ANY CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.